I’ve just found an interesting article in the Journal of Pharmacy Practice that discusses the medical management of chemical weapons injuries.
It has a particularly attention-grabbing section that describes the effects of being nerve gassed. I’ve pasted it below, but as it was dense with medical jargon, I’ve added explanations in square brackets.
The nerve agents prevent the breakdown of [neurotransmitter] acetylcholine resulting in a cholinergic crisis. Muscarinic effects from nerve agents include miosis [constriction of the pupils of the eyes], bradycardia [slowed heartbeat], diarrhea, nausea and vomiting, diaphoresis [excessive sweating], bronchial secretions [fluid in the lungs], and bronchial constriction [lung tightening]. A dimming of vision occurs with the miosis.
Nicotinic effects include tachycardia [fast heartbeat] and muscle twitching which progresses to muscle paralysis. The toxidrome [poisoning syndrome] depends of the route of absorption. When dermally absorbed [through the skin] muscle twitching occurs first. With inhalation exposure, breathing difficulties are seen first.
The onset of symptoms with inhalation exposure is within 5 minutes. With dermal exposure, it can last up to several hours. The seizures due to nerve agents may be from blocking [neurotransmitter] γ-aminobutyric acid (GABA).
The article also discusses other types of chemical weapons: blister agents, choking agents, incapacitating agents, riot control agents, blood agents, and toxic industrial chemicals. All of which sound very unpleasant.
However, ‘incapacitating agents’ can also mean substances that have psychotropic effects. These can be anything which drug the person to a state where they are less able to resist.
In theory, these could be anything, but the article particularly notes opioid-based gasses (think vaporised synthetic heroin – like the fentanyl derivative used in the 2002 Moscow theatre siege by Russian special forces) or the hallucinogenic drug BZ which has featured in many favourite conspiracy theories.
Link to locked article on chemical weapons medicine.